Arizona, 2024

Damaging Winds in Arizona, July 31, 2024

July 31, 2024 · NWS PSR · 3 events in 2 counties and zones

An upper-level low near the northern Baja Peninsula provided strong forcing for ascent across much of the southern half of AZ. This upper-level forcing in combination with MLCAPE values approaching 1000 J/KG, resulted in the development of strong thunderstorm activity across much of southern AZ with additional activity developing in the Yuma area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper-level low near the northern Baja Peninsula provided strong forcing for ascent across much of the southern half of AZ. This upper-level forcing in combination with MLCAPE values approaching 1000 J/KG, resulted in the development of strong thunderstorm activity across much of southern AZ with additional activity developing in the Yuma area. DCAPE values were in excess of 1500 J/KG and thus conditions were favorable for these thunderstorms to produce strong to severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
240 PM MST Wed Jul 31 2024

.SYNOPSIS...
Storms in southeastern AZ are expected to push an outflow boundary
with strong to locally severe wind gusts through south-central and
southwestern AZ late this afternoon and this evening. These storms
could also produce widespread blowing dust with reduced
visibilities. In addition to the winds, there is a slight chance of
showers and storms this afternoon and evening, with some activity
lingering into Thursday morning. Daily storm chances continue
through the weekend, with the best chances across the higher
terrain. Above normal temperatures continue into next week, with
afternoon highs around 7-10 degrees above normal this weekend.

&&

.DISCUSSION...

TODAY-THURSDAY MORNING: Upper level WV satellite imagery this
afternoon shows a low pressure system located over central Baja
and a large area of high pressure over TX. Objective analysis
showed an area of upper- level divergence and an area of 500mb
vorticity over southeastern AZ. This disturbance has led to some
robust scattered showers and storms over southeastern AZ early
this afternoon. Scattered showers and storms will continue over
southeastern and southern AZ and push north/northwestward into
south-central and southwestern AZ. Cirrus blow over from these
storms along with slightly lower PWATs and lower instability is
expected to inhibit much storm activity from getting into the
lower deserts, including the Phoenix Metro, this evening. However,
some isolated activity cannot be completely ruled out (<20%
chance of storms in the lower deserts this evening). However,
during the overnight and early Thursday morning hours the
aforementioned disturbance is expected to move overhead. This
would help support some isolated to scattered showers and a few
isolated storms across the lower deserts of south-central and
southwestern AZ through about sunrise Thursday morning.

RAINFALL TODAY-THURSDAY MORNING: Storms today will have localized
heavy downpours and could cause some localized flash flooding. PWATs
are in the 1.0-1.4" range, so rain rates could exceed 1"/hr. The
highest potential for flash flooding will be in southern AZ, where
the WPC has continued with their Slight Risk. This Slight Risk does
extend up into southern Maricopa and southern Pinal Counties,
including the Casa Grande and Gila Bend areas. Any rain lingering
into the overnight and Thursday morning timeframe is expected to
be on the lighter side and does not pose a big flash flood threat.

WIND TODAY: The main threat today is strong to locally severe wind
gusts. Hi-res guidance continues to support strong to severe
downburst winds in southern and southeastern AZ. Hi-res guidance
continues to show the storms in southeastern AZ producing a strong
outflow boundary and pushing it north/northwestward up into south-
central and southwestern AZ, including the Phoenix Metro area. HREF
probabilities show there is a 50-70% chance for winds >35 mph
across Pinal and central and southern Maricopa Counties (only a
30-50% chance for northern Maricopa County). HREF probabilities
also show a 10% chance of severe winds (>58 mph) across southern
Maricopa and western Pinal Counties, particularly in the general
I-8 corridor from Casa Grande west through Gila Bend. In addition
to the hi-res guidance, the DCAPE values out there range from
1000-1800 J/kg, which supports strong outflow boundaries. These
strong winds will likely cause areas of blowing dust with reduced
visibilities. Due to this the large Blowing Dust Advisory has
been continued for much of the southern AZ lower deserts from 3 PM
and 8 PM MST. The best potential for dense blowing dust (<1/4 mi
visibility) is anticipated in the previously mentioned dust prone
area of the I-8 corridor and up through western Maricopa County.
Remember to pull over and turn on your flashers if you encounter
dense blowing dust. Some fairly robust storms are already down in
southeastern AZ and if they continue to pop up, congeal into more
of a complex, and grow stronger chances increase for a strong
outflow to push into our area this evening. However, if storms
remain more isolated and do not strengthen as much as expected,
chances for the strong outflow boundary decrease.

.PREVIOUS DISCUSSION...

RAINFALL EXTENDED: Heading through Thursday, the Baja low is
expected to track northward along the Pacific coast, never truly
passing over the Desert Southwest, but this will maintain deep
southerly to southeasterly flow and moisture flux into the region.
This elevated moisture will continue to support afternoon and
evening thunderstorms for the coming few days. Mid and high level
cloud coverage through the morning and midday Thursday could limit
afternoon surface-based convective potential. However, there will
still be potential for a vorticity wave to roll north out of Mexico
and support convective development later in the evening Thursday to
into the overnight hours. Heading into the end of the week and this
weekend, a more traditional monsoon setup looks to take shape again
with the coastal low moving north away from the region and high
pressure strengthening and repositioning near the Four Corners. This
transition will maintain a southeast to east flow over southern AZ.
Global models do support a push of some drier air from the east
heading into the weekend, but PWATs look to remain near seasonal
levels and sufficient to still support daily afternoon
thunderstorms, with development mainly over the higher terrain
features and only a slight chance (10-20%) for showers and storms
surviving into the lower deserts.

HEAT: On the heat side of things, above normal temperatures are
expected to continue through most of the next week. Highs today are
expected to reach the 107-112F range and do so before the clouds,
rain, and outflow winds move in later today. The one exception to
above normal temperatures may be tomorrow as the preponderance of
clouds over the region, and following any rain cooled air, may limit
solar heating. NBM forecast highs for Thursday are more in the 103-
108F range across the lower deserts. For the end of this week, with
the high pressure system rebuilding near the Four Corners, the high
is expected to strengthen quickly, with H5 heights up to 597-600 dm.
This will result in warming temperatures and HeatRisk levels going
from widespread Moderate to isolated areas of Major HeatRisk this
weekend as lower desert high temperatures climb into the 111-115F
range. Due to these high temperatures and increasing Major HeatRisk
an Excessive Heat Watch has been issued for the lower deserts of
south-central and southwestern AZ along with SE CA for Saturday and
Sunday. Remember to limit your time outdoors, especially during
the hottest part of the day, and drink plenty of water.

&&

.AVIATION...Updated at 1740Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concerns will be strong the arrival of a strong
outflow boundary which will cause a period of gusty southerly
winds and potential for blowing dust across the metro this
evening. For now, winds have shifted out of the WSW and will
continue to remain aob 10 kts through this afternoon. Guidance is
still suggesting a strong outflow will push nwd along the I-10
corridor, reaching KIWA by 00Z and the remaining terminals by
01Z-02Z. The boundary will cause a southerly wind shift with gusts
up to 35 kts possible for 1-2 hrs. There is also a good chance
that vsby will fall to around 3SM with BLDU. There will also
likely be scattered SHRA proceeding the outflow boundary which
will continue throughout the night. Winds should begin to diminish
after midnight and remain out of the S-SE thereafter. Skies will
begin clear, but gradually become mostly cloudy to overcast as
mid-high lvl clouds arrive tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns are expected through the TAF period.
Winds will continue out of the ESE at KIPL while maintaining a
southerly component at KBLH. Scattered SHRA is expected to reach
KBLH late tonight which could cause winds to become gusty out of
the ESE for a few hrs. Otherwise, generally clear skies should
become SCT-BKN after sunset, with the lowest bases around 12-15
kft.

&&

.FIRE WEATHER...
Biggest short-term threat will be the potential for widespread
strong winds from thunderstorms and thunderstorm outflows
congealing into one larger northward and northwestward-pushing
outflow this afternoon and evening. Chances of seeing outflow
winds in excess of 35 mph is upwards of 50-70% in south-central
AZ. Storms the rest of today will be focused mainly in Pima
County and parts of Pinal and southwest Maricopa Counties, with
slight chances (10-20%) elsewhere. Weaker spotty showers may
develop through the overnight and Thursday morning across all
districts, but with CWR under 10%. Another disturbance is expected
to move through Thursday, however, less activity is expected
Thursday afternoon and evening due to increased cloud cover and a
more stable atmosphere. A more traditional setup develops Friday
into the weekend, with afternoon storms mostly over higher terrain
areas of AZ with very minimal chances of surviving into the lower
deserts. Winds following today will tend to follow typical
diurnal trends with light speeds. MinRH values today will be
around 15-25% before the thunderstorm activity and winds move in.
Moisture improves a bit for tomorrow with MinRH mostly around
20-30%, but will fall back to the 15-25% range by this weekend as
temperatures heat up. Overnight RH recovery will be decent the
next couple nights, around 40-60%, and then falls to the 35-50%
range.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ531-533-
     534.

     Excessive Heat Watch from Saturday morning through Sunday
     evening for AZZ530>544-546-548>551-553>555-559.

     Blowing Dust Advisory until 7 PM MST this evening for AZZ535>540-
     542>544-546-548>551-553>555-559.

CA...Excessive Heat Watch from Saturday morning through Sunday
     evening for CAZ560>570.

&&

DISCUSSION...Berislavich
PREVIOUS DISCUSSION...Benedict
AVIATION...Salerno
FIRE WEATHER...Berislavich/Benedict

In the hours before

Special weather statement, Jul 31, 4:20 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
420 PM MST Wed Jul 31 2024

AZZ538-539-554-559-010015-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
West Pinal County AZ-
420 PM MST Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 515 PM MST...

At 419 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Sentinel to 6 miles
northwest of Kaka. Movement was northwest at 25 mph.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities down to 1 mile.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gila Bend, Estrella, Sentinel, Freeman, Big Horn, Gila Bend Auxiliary
Field, Bosque, Cotton Center, Sonoran National Monument, Kaka, and
Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 81 and 147.
AZ Route 238 between mile markers 1 and 34.
AZ Route 85 between mile markers 1 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 11332 3315 11332 3307 11219 3251 11221
TIME...MOT...LOC 2319Z 149DEG 23KT 3274 11305 3255 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CK

The radar

The Phoenix radar (KIWA), 108 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 31, 4:48 PM MST
Where
Maricopa County, 0.69 mi S of (Gbn)gila Bend Muni
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
32.870, -112.720

A 67 mph wind gust was measured at the Gila Bend Air Force Auxiliary Field.

Thunderstorm Wind, Yuma

When
July 31, 5:25 PM MST
Where
Yuma County, 3.5 mi S of Blaisdell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.670, -114.430

Downed power poles and power lines across I-8 between Fortuna Rd and Foothills Blvd. Wind gusts were estimated upwards of 55-60 mph. Timing estimated from radar. No injuries were reported.

Thunderstorm Wind, Yuma

When
July 31, 5:27 PM MST
Where
Yuma County, 1.75 mi E of Marine Air Station
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.630, -114.550

Three power poles snapped along Ave 5E between County 13th St and 14 St. Winds were estimated upwards of 55-60 mph. Timing estimated from radar. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203082, 1203080, 1203081.